Journal of Mathematical Sciences

, Volume 221, Issue 1, pp 1–136 | Cite as

Typicality of Chaotic Fractal Behavior of Integral Vortices in Hamiltonian Systems with Discontinuous Right Hand Side

  • M. I. ZelikinEmail author
  • L. V. Lokutsievskii
  • R. Hildebrand


In this paper, we consider linear-quadratic deterministic optimal control problems where the controls take values in a two-dimensional simplex. The phase portrait of the optimal synthesis contains second-order singular extremals and exhibits modes of infinite accumulations of switchings in a finite time, so-called chattering. We prove the presence of an entirely new phenomenon, namely, the chaotic behavior of bounded pieces of optimal trajectories. We find the hyperbolic domains in the neighborhood of a homoclinic point and estimate the corresponding contraction-extension coefficients. This gives us a possibility of calculating the entropy and the Hausdorff dimension of the nonwandering set, which appears to have a Cantor-like structure as in Smale’s horseshoe. The dynamics of the system is described by a topological Markov chain. In the second part it is shown that this behavior is generic for piecewise smooth Hamiltonian systems in the vicinity of a junction of three discontinuity hyper-surface strata.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R. V. Gamkrelidze and A. A. Agrachev, “A second order optimality principle for a time-optimal problem,” Math. USSR-Sb., 29, No. 4, 547–576 (1976).CrossRefzbMATHGoogle Scholar
  2. 2.
    A. T. Fomenko and A. S. Mishchenko, “Generalized Liouville method of integration of Hamiltonian systems,” Funct. Anal. Appl., 12, No. 2, 113–121 (1978).MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    V. I. Arnold, Mathematical Methods of Classical Mechanics, Springer-Verlag, New York (1991).Google Scholar
  4. 4.
    A. V. Dmitruk, “Quadratic conditions for a Pontryagin minimum in an optimum control problem linear in the control. I. A decoding theorem,” Math. USSR-Izv., 28, No. 2, 275–303 (1987).CrossRefzbMATHGoogle Scholar
  5. 5.
    A. V. Dmitruk, “Quadratic sufficient conditions for the minimality of abnormal sub-riemannian geodesics,” J. Math. Sci., 104, No. 1, 779–829 (2001).CrossRefzbMATHGoogle Scholar
  6. 6.
    K. Falconer, Fractal Geometry, Math. Found. Appl., Wiley, Chichester (2003).Google Scholar
  7. 7.
    A. F. Filippov, Differential Equations with Discontinuous Right-Hand Side [in Russian], Nauka, Moscow (1985).zbMATHGoogle Scholar
  8. 8.
    A. T. Fuller, “Dimensional properties of optimal and sub-optimal nonlinear control systems,” J. Franklin Inst., 289, 379–393 (1970).CrossRefzbMATHGoogle Scholar
  9. 9.
    R. Hildebrand, L. V. Lokutsievskii, and M. I. Zelikin, “Generic fractal structure of finite parts of trajectories of piecewise smooth Hamiltonian systems,” Russ. J. Math. Phys., 20, No. 1, 25–32 (2013).MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    A. Katok and B. Hasselblatt Introduction to the Modern Theory of Dynamical Systems, Cambridge Univ. Press, Cambridge (1996).Google Scholar
  11. 11.
    H. J. Kelley, R. E. Kopp, and H. G. Moyer, “Singular extremals,” in: Topics in Optimization, Academic Press, New York (1967), pp. 63–101.Google Scholar
  12. 12.
    A. J. Krener, “The high order maximal principle and its application to singular extremals,” SIAM J. Control Optim., 15, No. 2, 256–293 (1977).MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    I. Kupka, “Fuller’s phenomena,” in: Progress in Systems Control Theory, Birkhäuser, Boston (1990), pp. 129–142.Google Scholar
  14. 14.
    R. M. Lewis, “Definitions of order and junction condition in singular control problems,” SIAM J. Control Optim., 18, No. 1, 21–32 (1980).MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    L. V. Lokutsievskii, “The Hamiltonian property of the flow of singular trajectories,” Sb. Math., 205, No. 3, 432–458 (2014).MathSciNetCrossRefGoogle Scholar
  16. 16.
    L. V. Lokutsievskii, “Singular regimes in controlled systems with multidimensional control in a polyhedron,” Izv. Ross. Akad. Nauk Ser. Mat., 78, No. 5, 1006–1027 (2014).MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    L. V. Lokutsievskii, M. I. Zelikin, and R. Hildebrand, “Fractal structure of hyperbolic Lipschitzian dynamical systems,” Russ. J. Math. Phys., 19, No. 1, 27–44 (2012).MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    L. V. Lokutsievskii, “Generic structure of the Lagrangian manifold in chattering problems,” Sb. Math., 205, No. 3, 432–458 (2014).MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    L. V. Lokutsievskii, M. I. Zelikin, and D. D. Kiselev, “Optimal control and Galois theory,” Sb. Math., 204, No. 11, 1624–1638 (2013).MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    C. Marchal, “Chattering arcs and chattering controls,” J. Optim. Theory App., 11, No. 5, 441–468 (1973).MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    J. P. McDannel and W. F. Powers, “Necessary conditions for joining optimal singular and nonsingular subarcs,” SIAM J. Control Optim., 9, 161–173 (1971).MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    A. A. Milyutin, A. E. Iliutovich, N. P. Osmolovkii, and S. V. Chukanov, Optimal Control in Linear Systems [in Russian], Nauka, Moscow (1993).Google Scholar
  23. 23.
    L. S. Pontryagin, V. G. Boltyanski, R. V. Gamkrelidze, and E. F. Mishechenko, The Mathematical Theory of Optimal Processes, Wiley-Interscience, New York–London (1962).Google Scholar
  24. 24.
    O. Zariski and P. Samuel, Commutative Algebra, Vol. 1, Springer-Verlag (1975).Google Scholar
  25. 25.
    M. I. Zelikin and V. F. Borisov, “Singular optimal regimes in problems of mathematical economics,” J. Math. Sci., 130, No. 1, 4409–4570 (2003).MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    M. I. Zelikin and V. F. Borisov, Theory of Chattering Control with Applications to Astronautics, Robotics, Economics, and Engineering, Birkhäuser, Boston (1994).Google Scholar
  27. 27.
    M. I. Zelikin, L. V. Lokutsievskii, and R. Hildebrand, “Geometry of neighborhoods of singular trajectories in problems with multidimensional control,” Proc. Steklov Inst. Math., 277, 67–83 (2012).MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    M. I. Zelikin, L. V. Lokutsievskii, and R. Hildebrand, “Stochastic dynamics of lie algebras of Poisson brackets in neighborhoods of nonsmoothness points of Hamiltonians,” Dokl. Math., 87, No. 3, 259–263 (2013).MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    M. I. Zelikin, N. B. Melnikov, and R. Hildebrand, “Topological structure of a typical fiber of optimal synthesis for chattering problems,” Proc. Steklov Inst. Math., 233:, 116–142 (2001).zbMATHGoogle Scholar
  30. 30.
    L. F. Zelikina, M. I. Zelikin, and K. V. Hlustov, “Singular stratified manifolds for involutive control systems,” Differ. Equ., 37, No. 9, 1161–1167 (2001).MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  • M. I. Zelikin
    • 1
    Email author
  • L. V. Lokutsievskii
    • 1
  • R. Hildebrand
    • 2
  1. 1.M. V. Lomonosov Moscow State UniversityMoscowRussia
  2. 2.Weierstrass Institute for Applied Analysis and StochasticsBerlinGermany

Personalised recommendations